Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

180 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can an intravenous iron treatment affect blood sugar levels?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Wed, 13 Aug 2014 in Diabetes
Question: I am diabetic and received an intravenous iron treatment 1 week ago can this affect my blood sugar levels
doctor
Answered by Dr. Shehzad Topiwala 58 minutes later
Brief Answer:
No

Detailed Answer:
To the best of my knowledge, there is no published medical literature that has categorically shown an adverse impact of intravenous iron treatment on blood glucose levels.
So one does not expect worsening of diabetes after such iron infusions. However, it is always recommended to regularly monitor blood glucose levels with a meter to watch out for any potential changes in diabetes control during such times
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 22 minutes later
blood sugars have been going low last couple of days and I usually run a little high sometimes
doctor
Answered by Dr. Shehzad Topiwala 32 minutes later
Brief Answer:
Follow up

Detailed Answer:
I see.

Are you on any medication for diabetes? May I know the exact glucose readings that you have been having lately?
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 1 hour later
I am on metformin 2pills twice a day and 75units of levemir at night, I have been 5.2 and 4.6 have been my lows but I usually am never lower than 7.2 or higher of course when I feel low and test I take something to get my sugar back up.
doctor
Answered by Dr. Shehzad Topiwala 9 hours later
Brief Answer:
Second follow up

Detailed Answer:
I have noted your reply.

Speak with your endocrinologist about how to adjust your medication doses in response to changes in blood glucose levels. This is very important to learn and failing to do so can have potentially fatal consequences.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,  

Recent questions on  Levemir

doctor1 MD

My husband just started taking levemir flex pen and has a hard time sleeping and has had a cough and a congested head and that leads to his not being able to lay in bed and sleep. Could these be side effects fromt he pen. He has a metal heart valve, stents and is on several meds for his heart.,

doctor1 MD

My blood sugar rises between 2:00 a.m. and 6:00 a.m. I am a diabetic taking glipizide , metformin , and levemir . My blood sugar at 2:00 a.m. will be 80. But at 6:00 the reading will be 115 my last A1c reading was 7.3 a month ago. I take glipizide...

doctor1 MD

my blood sugar is 551 i have no way to get to ER what do i do im on novolog and levemir flex pens

doctor1 MD

I have been taking levimir for six months and it is no longer working well. what insulin do you suggest i try next. i am seeing my doctor next week. thanks, XXXXXXX

doctor1 MD

my husband was prescribed invokana on December 22, along with metformin, januvia, glyburide, and levemir for control of diabetes, along with xarelto, atnenolol, pravastatin, and synthroid. He just never seemed right after that. He experienced many very low blood sugar episodes, had trouble sleeping and was very irritable. He did not seem depressed, indeed he had many short and long term plans. However, he took his life on March 11 and wrote a note saying we all would be better off without him (unthinkable). All his doctors and family were completely shocked. Have there been any links with suicide and invokana?

doctor1 MD

I am 50 years old, I am diabetic and taking Levemir insulin 12 unit at night, Novonorm 2mg three times with main meals. I am taking Glucophage 1 g two times. I Have hypothyroidism I am taking eltroxin 150 microgram. Recently I noticed my pulse rate is around 135-140. I have started Novonorm two weeks back. I have hysterectomy five years back. Can you tell me what could be the reason of my high pulse rate, while my blood pressure shoots to 150/100 at times. My thyroid levels are normal with medication. Thanks

doctor1 MD

last month i was started on 5mg glupizidex 2 as and addition to 500mg metformin, x2aday 36 units of Levemir x1 eve. my sugar level has dropped ,significally, sinc glipizide was added 3 weeks ago . however past week, Ive experieced .pain in my joints, arms, knees. as well as having episode,while at the shopping center , shaking sweating .could this be reaction to glipizide.